Tennessee, 2022

Damaging Wind in Tennessee, July 23, 2022

July 23, 2022 · NWS MRX · 1 event in 1 county or zone

A late evening thunderstorm developed over Knox County, and produced wind gusts that blew down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A late evening thunderstorm developed over Knox County, and produced wind gusts that blew down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 9:24 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 23, 9:24 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1024 PM EDT Sat Jul 23 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Most of the forecast is on track this evening. A couple of
leftover showers/storms are still ongoing as of this discussion
but should gradually weaken over the next couple of hours. Made a
few minor tweaks to hourly temperatures over the next few hours
based on recent observations. No other updates are expected.

&&

.AVIATION...
00Z TAF DISCUSSION.

Radar mosaic shows a few showers and storms across TN/KY and
parts of southwest Virginia. This activity will gradually weaken
over the next couple of hours. Should not impact any of the TAF
sites. VFR expected to prevail overnight and on Sunday with light
winds, around 5 knots or less.

&&

.PREV DISCUSSION...
/ISSUED 311 PM EDT Sat Jul 23 2022/
SHORT TERM...(Tonight and Tomorrow)...

Key Messages:

1. The best chance for showers and thunderstorms tomorrow
afternoon will be in and near the East Tennessee mountains and
the North Carolina counties.

2. Another hot day tomorrow with highs in the lower 90s expected
for all of the Tennessee Valley.

Discussion:

In the upper levels, a broad trough is over the Great Lakes, Ohio
Valley and Northeast regions. Minor waves moving through the
pattern will stay north of the region. At the surface, a weak
pressure gradient is over the Tennessee Valley with an extension
of the Bermuda-Azores high over the Southeast. Showers and
thunderstorms will be isolated for most of the region tomorrow
afternoon as southerly low level flow returns to rebound moisture.
Activity will be more scattered in and near the East Tennessee
mountains and the North Carolina counties due to terrain forcing.
Another night of calm winds and residual ground moisture may lead
to patchy fog like last night mainly in river valleys and
pastures.

Tomorrow will be hot and mostly sunny with highs in the lower 90s
for all of the Tennessee Valley. With dew points in the lower
70s, heat index will likely top out around 100 degrees at times.

McD

LONG TERM...(Sunday night through Friday night)...

Key Message:

1. Locally heavy rainfall and flooding possible through at least mid-
week with heavy downpours in the afternoon/eve each day.

Discussion: The longer range forecast models are in general
agreement. The pattern over the southeastern U.S. will be dominated
by an area of high pressure with a broad, subtle trough over the
Midwest and Ohio Valley.

The result of abundant moisture (muggier) than what we typically
experience in the summer months combined with weak disturbances in
the southern Ohio Valley will create good chances of locally heavy
rainfall, potentially causing flash flooding. Precipitable water
values of 2+ inches set up across KY/VA and E TN next week nearly
guaranteeing the efficiency that showers and thunderstorms will
produce heavy rainfall in a short period of time. Rain chances
really begin to increase starting Monday afternoon continuing
through at least Wednesday. The upper trough does show signs of
deepening on Thursday ushering in a cold front that stalls across
the area Saturday and Sunday. This will not be good news with
additional heavy rainfall likely.

Flooding is the number two weather related killer. Over 60 percent
of flooding related deaths occur in automobiles. Turn around, don't
drown.

AC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  93  74  92  74 /   0  20  10  50  30
Knoxville McGhee Tyson Airport, TN  73  93  74  91  73 /  10  20  10  60  40
Oak Ridge, TN                       72  92  73  90  73 /  10  10  10  60  40
Tri Cities Airport, TN              68  92  70  88  70 /  10  20  10  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 23, 2:12 PM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 PM EDT Sat Jul 23 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
312 PM EDT Sat Jul 23 2022 /212 PM CDT Sat Jul 23 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rainfall will be possible mainly Monday through the
week. As a result, localized flooding will also be possible each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 23, 4:55 PM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
555 PM EDT Sat Jul 23 2022

TNZ013-232230-
Campbell TN-
555 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northwestern
Campbell County through 630 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Jacksboro, or 9 miles northwest of La Follette,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caryville, Royal Blue and Elk Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3645 8412 3635 8425 3641 8433 3651 8432
      3650 8428 3651 8427 3651 8426 3652 8426
TIME...MOT...LOC 2155Z 205DEG 9KT 3644 8428

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW
Local storm report, Jul 23, 8:02 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     CHARLESTON              35.29N 84.76W
07/23/2022                   BRADLEY            TN   PUBLIC

            REPORT VIA SOCIAL MEDIA OF TWO MEDIUM SIZED
            TREES DOWN WITH TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jul 23, 9:56 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
1056 PM EDT Sat Jul 23 2022

TNZ069-071-073-240345-
Knox TN-North Sevier TN-NW Blount TN-
1056 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Knox
and northwestern Sevier Counties through 1145 PM EDT...

At 1056 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Rockford, or 10 miles northeast of Alcoa, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Lake Forest, McMahan, Seymour, Kimberlin Heights and
Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3580 8386 3594 8388 3599 8367 3578 8365
TIME...MOT...LOC 0256Z 263DEG 5KT 3587 8379

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW

The radar

The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 23, 10:30 PM EST
Where
Knox County, 1.78 mi SE of Marbledale
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.930, -83.800

A tree fell onto power lines near Seymour, while another tree fell across a road near Kimberlin Heights.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047465.